For healthcare workers, proteins in the latex can cause allergic reactions, some of which are serious or even life threatening, including contact dermatitis, rhinitis, conjunctivitis and even more serious conditions such as asthma or anaphylactic shock, Wolfe and Carome wrote.
Nancy Foster, Vice President for Quality and Patient Safety Policy for the American Hospital Association, said in an interview Tuesday that "latex gloves and other products are an important part of the current methods we use to protect against transmission of infection." She adds that there seems to be a growing trend to use non-latex products within the industry, although they are more expensive.
She emphasizes, however, that the Centers for Disease Control and Prevention has not advised against the use of such products, although the agency follows the issue closely.
"There are potential risks for many of the things we do," Foster says. "We and most hospitals follow the guidance from the CDC, and if it were to release information suggesting that the risk of infection from cornstarch were significant enough that people should look for alternatives, that would be something hospitals would clearly pay attention to. But we're not at that stage yet."
The letter from Public Citizen detailed its review of the FDA's Manufacturer and User Facility Device Experience (MAUDE) database and found that since 2005, there have been nine reports of serious allergic reactions in healthcare workers and one patient exposed to powder-free latex-gloves.
They include seven cases of serious allergic skin reactions, one case of allergic rhinitis and conjunctivitis, one case of a serious allergic skin reaction with anaphylaxis and one patient who died from anaphylaxis during surgery.
The consumer advocacy group says that the FDA has proposed a requirement that manufacturers place a warning on powdered latex glove products, but says "such action is grossly inadequate for dealing with this problem and likely would have little to no impact" on a problem widely recognized throughout the medical profession.